SciELO - Scientific Electronic Library Online

 
vol.85 issue5Multiple injuries of osteoma skin in the face: therapeutical least invasive in patients with acne sequela - case reportPeriumbilical and periareolar perforating pseudoxanthoma elasticum author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Anais Brasileiros de Dermatologia

Print version ISSN 0365-0596

Abstract

RIBAS, Jonas; SCHETTINI, Antonio Pedro Mendes  and  CAVALCANTE, Melissa de Sousa Melo. Exogenous ochronosis hydroquinone induced: a report of four cases. An. Bras. Dermatol. [online]. 2010, vol.85, n.5, pp. 699-703. ISSN 0365-0596.  http://dx.doi.org/10.1590/S0365-05962010000500017.

Exogenous ochronosis is an infrequent dermatosis characterized as a dark blue hyperpigmentation localized where the causing agent was applied. It may be caused by the use of systemic medication such as antimalarials and by the use of topic substances such as phenol, resorcinol, benzene, or hydroquinone, which is a fenolic compound with depigmentation action, largely used in the treatment of melasma and other hyperpigmentation. The physiopathology of this process is not well clear up to this moment, and the therapeutic measures are not satisfactory either. Here we present four cases of female patients that developed hyperpigmentation on their faces after the use of hydroquinone containing compounds, characterized clinically and histological as ochronosi. We emphasize the possibility of exogenous ochronosis cases being misdiagnosed as a melasma treatment failure. We also emphasize the risks of the indiscriminated use of hydroquinone containing compounds, used, in many instances, without medical prescription.

Keywords : Hydroquinones; Hyperpigmentation; Melanosis; Ochronosis.

        · abstract in Portuguese     · text in English | Portuguese     · pdf in English | Portuguese